Allergy to Tartrazine in Psychotropic Drugs.
J Clin Psychiatry 2000;61(7):473-476
© Copyright 2017 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: High psychiatric morbidity has been
reported among those who complain of food intolerance or allergy.
Many cases of food allergy or intolerance to drugs are not due to
allergy to the food or drugs themselves, but to the additives
used for coloring, flavoring, preserving, thickening,
emulsifying, or stabilizing the product. Of various coloring dyes
used, tartrazine (FD & C yellow no. 5) is the color most
frequently incriminated in producing allergic reactions. The
exact epidemiology and pattern of allergic reactions to
tartrazine in psychotropic drugs have not been frequently studied
Method: The present study included consecutive
outpatients (May 1996 to April 1998) who developed allergic
reactions or intolerance to tartrazine in psychotropic drugs.
Total patients exposed to tartrazine-containing drugs were also
recorded. The subjects showing allergic reactions to tartrazine
were then exposed to non-tartrazine-containing brands.
Results: Of 2210 patients exposed to
tartrazine-containing drugs, 83 (3.8%) developed allergic
reactions. The symptoms subsided within 24 to 48 hours of
stopping the drug. None of the patients showed allergy to
non-tartrazine-containing brands. History of allergy to
tartrazine was present in 13.2%, and 15.7% of patients had a
history of aspirin sensitivity.
Conclusion: Tartrazine allergy should be
considered in patients developing drug allergy, because it would
require changing the brand rather than stopping treatment with